Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 131, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 20, 2009, 3:57 AM CDT for Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2009, 3:57 AM CDT (08:57 UTC)
- Expired
- Aug 20, 2009, 6:19 AM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO
The radar
The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 200857
FFWSGF
KSC021-037-MOC097-201200-
/O.NEW.KSGF.FF.W.0131.090820T0857Z-090820T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 AM CDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
JASPER COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 700 AM CDT.
* AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THREE TO FIVE INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA
SINCE MIDNIGHT. ALTHOUGH THUNDERSTORMS HAVE SHIFTED TO THE
SOUTHEAST OF THE WARNED AREA...FLASH FLOODING WILL LIKELY CONTINUE
THROUGH EARLY THIS MORNING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE WATER LEVELS TO
RISE RAPIDLY ON CREEKS...STREAMS AND LOW WATER CROSSINGS.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION...
ROUTE F...3 MILES NORTHEAST OF REEDS.
FLOODING HAS BEEN REPORTED IN JOPLIN...COLUMBUS AND SCAMMON. ALSO
HIGHWAY 7 BETWEEN COLUMBUS AND SCAMMON IN CHEROKEE COUNTY HAS BEEN
CLOSED DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3758 9474 3739 9461 3736 9462 3725 9418
3705 9408 3707 9469 3711 9507 3762 9508
$$
TERRY1 follow-up statement
000
WGUS73 KSGF 201119
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT THU AUG 20 2009
KSC021-037-MOC097-201129-
/O.CAN.KSGF.FF.W.0131.000000T0000Z-090820T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-
619 AM CDT THU AUG 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE...CRAWFORD
AND JASPER COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING AS
THE EXCESS RUNOFF FROM HEAVY RAIN RECEIVED EARLIER THIS MORNING
CONTINUES TO DRAIN INTO LOW LYING AREAS...CREEKS AND STREAMS.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3758 9474 3739 9461 3736 9462 3725 9418
3705 9408 3707 9469 3711 9507 3762 9508
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:55 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 20, 2:55 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU AUG 20 2009
.DISCUSSION...
COLD FRONT EXTENDS FROM KC METRO SOUTHWEST INTO SOUTHEAST KS.
MOST OF THE AREA HAS BEEN WORKED OVER BY CONVECTIVE COMPLEX THAT
OCCURRED WELL AHEAD OF THE FRONT. STILL A THREAT FOR SEVERE
CONVECTION IN THE NEAR TERM OVER THE FAR SE KS/SOUTHWEST MO
PORTION OF THE CWFA WHERE 1500-2000 MLCAPE EXISTS IN AREAS WHERE
COLD POOL HASNT CONTAMINATED INSTABILITY. RECENT 48KT GUST AT
KPPF WARRANTS CONTINUATION OF THE WATCH IN THAT AREA...HOWEVER...WONT
BE LONG BEFORE LINE OF CONVECTION WORKS THAT AREA OVER AS WELL.
PERIOD OF HEAVY RAINFALL RATES WILL OCCUR ALONG THE MO/AR BORDER
OVERNIGHT AND WILL CONTINUE TO WATCH THE FLOODING THREAT. HAVE
ALREADY SEEN POCKETS OF VERY HEAVY RAIN WHERE CONVECTION HAS
BECOME ORIENTED EAST-WEST. EXPECT THAT CONVECTIVE WATCHES WILL
EXPIRE AT OR BEFORE LISTED EXPIRATION TIMES. WILL MAKE DECISION
GOING FLASH FLOOD WATCH LATER BASED ON RADAR TRENDS (SET TO EXPIRE
AT 1000AM/1500Z).
LINGERING PRECIP WILL OCCUR OVER PARTS OF SOUTHERN MO
TODAY...OTHERWISE COOLER AIR MASS WILL MOVE INTO THE REGION
BEHIND THE FRONT. ANOTHER SHORTWAVE WILL DIG SOUTHEAST THROUGH THE
AREA ON THE BACK SIDE OF A LARGER SCALE TROUGH OVER THE GREAT
LAKES/MIDWEST ON FRIDAY...AND MAY PRODUCE SOME DIURNAL CLOUDS AND
MAYBE SOME VERY LIGHT PRECIP OVER CENTRAL MO. AFTER THAT...SFC
HIGH PRESSURE WILL BUILD INTO THE AREA FOR SATURDAY AND SUNDAY
WITH GREAT WEATHER IN STORE. WARMING TREND WILL OCCUR LATE IN THE
WEEKEND AND EARLY IN THE WORK WEEK NEXT WEEK AS AN UPPER RIDGE
SHIFTS EAST OVER THE CENTRAL CONUS. DSA
&&
.AVIATION...
FOR THE 0600Z TAF PACKAGE...CONVECTION WILL GRADUALLY WORK SOUTH
AND EAST OF THE AREA OVER THE NEXT FEW HOURS. CONVECTIVE WINDS
HAVE BEEN STRONG AT TIMES ESPECIALLY IN THE KJLN AND KBBG AREAS.
WENT VFR FOR BEHIND THE FRONT...BUT WILL NEED TO LOOK AT FOG
POTENTIAL...ESPECIALLY AT KBBG FOR TONIGHT WITH A WET GROUND. A
DRY AIR MASS BUILDING INTO THE REGION MAY LIMIT THE DEPTH AND
EXTENT OF ANY FOG. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MOZ055>058-
066>071-077>083-088>094.
KS...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR KSZ073-097-
101.
&&Hazardous weather outlook, Aug 20, 3:54 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 354 AM CDT THU AUG 20 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 354 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ONGOING THUNDERSTORMS WILL OCCUR ALONG THE MISSOURI AND ARKANSAS STATE LINE THROUGH 8 AM. STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL AND WIND GUSTS OF 50 MPH. ONGOING FLOODING FROM LAST NIGHTS HEAVY RAINFALL WILL OCCUR TODAY. SEE THE LATEST FLASH FLOOD WARNINGS FOR THE LATEST INFORMATION. PATCHY DENSE FOG WILL BE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FURTHER SPOTTER ACTIVATION IS NOT BE NEEDED THROUGH TODAY.. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Aug 20, 2:06 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND DMG SALEM 37.65N 91.54W
08/20/2009 DENT MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS KNOCKED OVER SEVERAL TREES
AND POWER POLES ACROSS MUCH OF DENT COUNTY. IN SALEM...A
CONVENIENT STORE SUSTAINED ROOF DAMAGE...ALONG WITH
DAMAGE TO A DISPLAY CASE. POWER HAS BEEN KNOCKED OUT TO
NUMEROUS RESIDENTS ACROSS THE COUNTY.
&&
DCRAMERLocal storm report, Aug 20, 2:26 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED THE TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM TSTM WND DMG SALEM 37.65N 91.54W
08/20/2009 DENT MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS KNOCKED OVER SEVERAL TREES
AND POWER POLES ACROSS MUCH OF DENT COUNTY. IN SALEM...A
CONVENIENT STORE SUSTAINED ROOF DAMAGE...ALONG WITH
DAMAGE TO A DISPLAY CASE. POWER HAS BEEN KNOCKED OUT TO
NUMEROUS RESIDENTS ACROSS THE COUNTY.
&&
DCRAMERLocal storm report, Aug 20, 2:47 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM FLASH FLOOD MONETT 36.92N 93.93W
08/20/2009 BARRY MO LAW ENFORCEMENT
THE MONETT POLICE DEPARTMENT JUST RELAYED TO THE NWS THAT
CITY STREETS ARE BEGINNING TO FLOOD. THEY ARE WATCHING
KELLEY CREEK CLOSELY.
&&
DCRAMERLocal storm report, Aug 20, 2:58 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 AM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM FLASH FLOOD SCAMMON 37.28N 94.82W
08/20/2009 CHEROKEE KS EMERGENCY MNGR
THE LITTLE CHERRY CREEK HAS FLOODED A SECTION OF HIGHWAY
7 NEAR SCAMMON. THE HIGHWAY HAS BEEN CLOSED TO MOTORISTS.
&&
DCRAMERLocal storm report, Aug 20, 3:07 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 AM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM FLASH FLOOD SCAMMON 37.28N 94.82W
08/20/2009 CHEROKEE KS EMERGENCY MNGR
A WATER RESCUE IS IN PROGRESS. A MOTORISTS TRIED TO CROSS
A FLOODED LITTLE CHERRY CREEK AT ITS INTERSECTION WITH
HIGHWAY 7.
&&
DCRAMERLocal storm report, Aug 20, 3:36 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 AM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM FLASH FLOOD COLUMBUS 37.17N 94.84W
08/20/2009 CHEROKEE KS EMERGENCY MNGR
EXCESSIVE RAIN HAS FLOODED A HALF MILE STRETCH OF HIGHWAY
7 IN COLUMBUS. THE EMERGENCY MANAGEMENT DIRECTOR RELAYED
TO THE NWS THAT THE WATER DEPTH ON THE HIGHWAY IS A FOOT
AN A HALF. ALSO...BRUSH CREEK HAS NOW FLOODED A SECTION
OF HIGHWAY 7...THIS SECTION OF THE ROAD HAS BEEN CLOSED
OFF TO MOTORISTS.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 54 min |
| Aug 19, 9:50 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Newton | 55 min |
| Aug 19, 10:13 PM CDT | Tornado Warning | SGF | Dade, Lawrence | 32 min |
| Aug 19, 10:15 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 45 min |
| Aug 19, 10:23 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair, Vernon | 67 min |
| Aug 19, 10:28 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| Aug 19, 10:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Christian, Dade, Greene, Lawrence, Polk and 1 more | 73 min |
| Aug 19, 10:59 PM CDT | Tornado Warning | SGF | McDonald, Newton | 46 min |
| Aug 19, 11:07 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Christian, Dallas, Douglas, Greene, Laclede and 3 more | 68 min |
| Aug 19, 11:22 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 53 min |
| Aug 19, 11:37 PM CDT | Tornado Warning | SGF | Camden, Laclede | 14 min |
| Aug 19, 11:47 PM CDT | Tornado Warning | SGF | Barry, McDonald | 43 min |
| Aug 19, 11:48 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Shannon, Texas and 1 more | 72 min |
| Aug 20, 12:30 AM CDT | Flash Flood Warning | SGF | Barry, Stone | 6 hr |
| Aug 20, 12:31 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 29 min |
| Aug 20, 12:37 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 23 min |
| Aug 20, 12:39 AM CDT | Flash Flood Warning | SGF | Lawrence | 6 hr |
| Aug 20, 1:00 AM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 60 min |
| Aug 20, 1:44 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 5 hr |
| Aug 20, 1:52 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 27 min |
| Aug 20, 2:50 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 55 min |
| Aug 20, 6:02 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Jasper, Lawrence, McDonald, Newton and 1 more | 27 hr |
| Aug 19, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 45 min |
| Aug 19, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 45 min |
| Aug 19, 10:11 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Aug 19, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 31 min |
| Aug 19, 11:29 PM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Aug 20, 12:02 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 41 min |
| Aug 20, 8:27 AM CDT | River Flood Warning | SGF | Cherokee | 13 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.